Kansas, 2022

Hail in Kansas, June 12, 2022

June 12, 2022 · NWS TOP · 1 event in 1 county or zone

An isolated thunderstorm produced quarter sized hail in Nemaha County during the morning of 6/12.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated thunderstorm produced quarter sized hail in Nemaha County during the morning of 6/12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 5:15 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 5:15 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
615 AM CDT Sun Jun 12 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 241 AM CDT Sun Jun 12 2022

Key Messages:

- Potential for dangerous heat continues today

- Thunderstorm chances return midweek

Discussion:

High dewpoints and very warm temperatures aloft still spell a
potential for dangerous heat today, although cloud cover from
decaying storms to the west and broad lift this afternoon may
hold temperatures below their full potential. Will continue the
heat advisory as conditions will be very muggy and winds will
again be pretty light, and the less mixing that occurs, the more
afternoon humidity we'll retain.

Storms are expected to form over high terrain in CO/WY early this
afternoon, with additional DCI possible across the High Plains
where an approaching trough will add upper support to an unstable
afternoon environment. The transition to southwesterly flow across
the High/Northern Plains will steer the majority of thunderstorm
activity north of the forecast area, but cold pool dynamics could
allow storms to briefly enter the northwest forecast area before
pushing off into south central Nebraska. Any storms that enter the
forecast area have the potential to be severe, but the overall
probability of this occurring is low (10-20%).

Hot temperatures are expected again Monday and Tuesday, but better
mixing should reduce dewpoints and bring breezier conditions, both
which will make it feel less oppressive than yesterday and today.
Heat indices (and air temperatures, in central KS) do approach
105 degrees Monday, so an additional day may need to be added to
the heat advisory for Monday afternoon.

Thunderstorm chances return as early as Tuesday night when a deep
upper low begins lifting slowly into the far Northern Plains and
enhances southwest flow across the region. The highest chances for
storms will be at night, as the LLJ may be the best forcing for
initiation. A cold front will then begin to sag southward into the
region, bringing an additional focus for thunderstorm development
whenever frontal passage occurs (currently looking like the
Thursday afternoon or evening time frame). Slightly cooler but
still quite warm conditions are expected midweek through the end
of the forecast period as the flow transitions from broadly ridged
to more southwesterly, although the ridge shows some signs of re-
strengthening over the central Plains near the end of the period
(next weekend).

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 615 AM CDT Sun Jun 12 2022

VFR conditions are expected through the TAF period. High clouds
will increase in coverage this morning, as anvil blowoff from
decaying storms to the west and more robust storms to the north
move into the area. Winds will gradually increase out of the
southeast, reaching speeds around 8-10 kts by this afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, Jun 12, 2:03 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
303 AM CDT Sun Jun 12 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-130815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
303 AM CDT Sun Jun 12 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Heat indices of 105 to 108 degrees are expected this afternoon for
the majority of the outlook area. A Heat Advisory is in effect.

There is a small (10-20 percent) chance for strong to severe
storms in north central Kansas this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices and air temperatures will approach 105 degrees again
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nemaha

When
June 12, 8:12 AM CST to 8:13 AM CST
Where
Nemaha County, 0.53 mi W of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.080

Report of mainly pea to half inch hail with a few hailstones around quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036983.